EconPapers    
Economics at your fingertips  
 

Financial integration and international risk sharing

Yan Bai () and Jing Zhang ()

Journal of International Economics, 2012, vol. 86, issue 1, 17-32

Abstract: Conventional wisdom suggests that financial liberalization can help countries insure against idiosyncratic risk. There is little evidence, however, that countries have increased risk sharing despite widespread financial liberalization. We show that the key to understanding this puzzling observation is that conventional wisdom assumes frictionless international financial markets, while actual markets are far from frictionless: financial contracts are incomplete and contract enforceability is limited. When countries remove official capital controls, default risk is still present as an implicit barrier to capital flows. If default risk were eliminated, capital flows would be six times greater, and international risk sharing would increase substantially.

Keywords: Sovereign default; Financial liberalization; Financial frictions; International capital flows (search for similar items in EconPapers)
JEL-codes: F02 F34 F36 F41 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (73) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961100105X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Financial Integration and International Risk Sharing (2009) Downloads
Working Paper: Financial Integration and International Risk Sharing (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:86:y:2012:i:1:p:17-32

DOI: 10.1016/j.jinteco.2011.08.009

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-01-13
Handle: RePEc:eee:inecon:v:86:y:2012:i:1:p:17-32